Hail, Labette
- When
- June 3, 12:09 PM CST
- Where
- Labette County, Parsons
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.350, -95.270
Diurnally driven thunderstorms developed during the afternoon of June 3rd, 2023. The afternoon and early thunderstorms produced isolated wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Diurnally driven thunderstorms developed during the afternoon of June 3rd, 2023. The afternoon and early thunderstorms produced isolated wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 11:39 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1239 PM CDT Sat Jun 3 2023 .SHORT TERM...(Today through Monday night) Issued at 310 AM CDT Sat Jun 3 2023 Bottom Line Up Front: Heavy rain and flooding potential across much of Central and South Central Kansas during the afternoon. Current WV satellite imagery shows a strong mid level back door "front" approaching from the northeast and a strong short wave with a pronounced stream of moisture in attendance. This lends to a higher potential for some heavy rain and localized flooding over much of Central and South Central Kansas during the late morning and into the afternoon today. The NAM/RAP/FV3 all indicate a strong potential for sustained moisture advection at the 700mb level through much of the day. Combine this with decent 500mb vorticity in phase with the 700mb moisture, presents a strong possibility the area of showers and embedded thunderstorms that will encroach on the CWA during the day will stall for a few hours during the afternoon. The main flood threat looks to remain in along and west of I-135 but that does not mean areas along the turnpike will not see heavy rain. Expecting a little more sunshine here which will increase in the instability providing the potential for some heavy rain and gusty winds from strong thunderstorm activity. As such, there is the possibility for some brief flooding issues along the turnpike this afternoon as well. In addition to a higher potential for high rainfall amounts, temperatures are likely to be kept in check. Could see the western areas of the CWA struggling to get out of the 70s today and low 80s for the much of the rest of the CWA. Only the far eastern areas of the CWA are likely to reach the mid 80s today. Tonight, the rain looks to slowly come to an end as the short wave will win out over the mid level boundary to the east pushing it off to the east. As this occurs, the moisture advection will also be pushed off to the east and slowly exit the region during the night. By Sunday, rain fall amounts will drop off but there will still be a good chance for scattered showers and thunderstorms through the day. Areal coverage is expected to be considerably less and temperatures will be a little warmer. Monday looks to be the driest and warmest day of the short term. Some subsidence is expected to push into the region for Monday allowing the skies to clear some and temperatures to rise into the mid 80s. Metzger .LONG TERM...(Tuesday through Friday) Issued at 310 AM CDT Sat Jun 3 2023 The extended range, looks to start out quiet and warmer with high pressure building into the region. As such, Tuesday and Wednesday look to remain partly cloudy and warm. Wednesday night and to Thursday look to become active once again The GFS and Canadian families are the primary ensemble families indicating a good chance for showers and thunderstorms. This is very different solution than previous runs so confidence remains low. Temperatures are likely to be the warmest on Tuesday and Wednesday with lower temperatures more likely on Thursday and into Friday of next week as the precipitation chances pick up again. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1229 PM CDT Sat Jun 3 2023 Concerns: 1) Showers and thunderstorms 2) MVFR conditions in north central KS Sunday AM Scattered showers and thunderstorms have developed from north central to southeast Kansas. The scattered coverage made vicinity wording seem to fit the best for now with tempo groups of TSRA. There could be gusty winds and possibly even dime sized hail with any of the stronger storms. It is hard to say that the coverage will be widespread enough for any of the TAF sites to go with prevailing. Early this afternoon will be the peak window with the activity expected to wane close to 0Z. Amendments may be needed to account for the ongoing activity and potentially extend the timeline depending on what occurs. This could be handled with the next issuance as well. MVFR ceilings are anticipated again (similar to this AM) in north central and western Kansas late tonight into early Sunday morning. Less precipitation coverage is expected on Sunday with the focus shifting back west given high pressure moving in. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 62 85 63 / 60 40 30 10 Hutchinson 82 59 84 60 / 60 40 30 10 Newton 83 61 85 61 / 70 40 30 10 ElDorado 82 61 85 62 / 70 40 20 10 Winfield-KWLD 82 61 85 62 / 60 40 20 10 Russell 80 58 82 58 / 70 50 50 10 Great Bend 79 58 80 58 / 60 50 50 10 Salina 85 60 87 61 / 70 40 20 10 McPherson 83 59 85 60 / 70 40 30 10 Coffeyville 86 62 88 63 / 70 20 10 10 Chanute 86 61 88 64 / 70 20 10 10 Iola 86 61 88 63 / 60 20 10 10 Parsons-KPPF 86 61 88 64 / 70 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 658 AM CDT Sat Jun 3 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 658 AM CDT Sat Jun 3 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms with locally heavy rainfall are expected today, with the highest chances this afternoon. Minor lowland flooding will be the main threat. A locally strong storm with gusty winds and small hail will also be possible. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic hit-or-miss showers and thunderstorms are possible across the region Sunday through Friday, especially during the afternoon hours. Organized severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
1209 PM CDT Sat Jun 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM Hail 2 E Wichita 37.75N 97.30W
06/03/2023 E0.70 inch Sedgwick KS Broadcast Media
40 to 50 mph winds as well.
&&
LJHSpecial Weather Statement
National Weather Service Wichita KS
1226 PM CDT Sat Jun 3 2023
KSZ068-069-083-031800-
Butler KS-Harvey KS-Sedgwick KS-
1226 PM CDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of northeastern
Sedgwick, Harvey and Western Butler Counties through 100 PM CDT...
At 1225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sedgwick to 5 miles south of Augusta. Movement
was northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Newton, Andover, Augusta, Park City, Valley Center, Bel
Aire, Rose Hill, Hesston, Maize, Halstead, North Newton, Sedgwick,
Towanda, Burrton, Benton, Whitewater, Downtown Wichita, Kechi and
Eastborough.
This includes the following highways...
Interstate 135 between Mile Markers 6 and 42.
Interstate 35 between Mile Markers 46 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 9770 3807 9771 3817 9770 3817 9728
3789 9703 3760 9693 3760 9724
TIME...MOT...LOC 1725Z 148DEG 13KT 3793 9745 3762 9698
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
1230 PM CDT Sat Jun 3 2023
KSZ032-033-047-048-050-051-031800-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
1230 PM CDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of western McPherson,
southwestern Lincoln, eastern Rice, Ellsworth, Russell and
northeastern Barton Counties through 100 PM CDT...
At 1229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Russell to near Inman.
Movement was northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mcpherson, Lyons, Ellsworth, Moundridge, Inman, Wilson, Kanopolis,
Marquette, Little River, Holyrood, Lucas, Bushton, Sylvan Grove,
Geneseo, Luray, Dorrance, Lorraine, Windom, Bunker Hill and Paradise.
This includes the following highways...
Interstate 135 between Mile Markers 56 and 57.
Interstate 70 between Mile Markers 190 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9903 3914 9849 3866 9792 3861 9793
3861 9786 3817 9749 3817 9794 3851 9844
TIME...MOT...LOC 1729Z 145DEG 24KT 3897 9874 3826 9772
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
1239 PM CDT Sat Jun 3 2023
KSZ096-100-031815-
Labette KS-Neosho KS-
1239 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of eastern Labette and
southern Neosho Counties through 115 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm
over Oswego, moving northwest at 30 mph. Another strong storm was
over Parsons.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Bartlett, Labette, Lake Parsons,
Dennis and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9523 3745 9549 3746 9509 3739 9509
3738 9508 3735 9507 3700 9508
TIME...MOT...LOC 1739Z 145DEG 24KT 3713 9510
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
102 PM CDT Sat Jun 3 2023
KSZ032-033-048-049-051-031845-
Ellsworth KS-McPherson KS-Russell KS-Lincoln KS-Saline KS-
102 PM CDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of northwestern
McPherson, southern Lincoln, Ellsworth, Russell and southwestern
Saline Counties through 145 PM CDT...
At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Natoma to 5 miles northeast of Marquette.
Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Ellsworth, Wilson, Kanopolis, Marquette, Lucas, Sylvan
Grove, Brookville, Luray, Dorrance, Falun, Bunker Hill, Paradise,
Waldo, Westfall, Ellsworth Airport, Kanopolis Lake, Wilson State
Park, Kanopolis State Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 189 and 238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9904 3913 9849 3917 9849 3880 9771
3846 9777 3851 9793 3852 9793 3852 9798
3867 9848 3870 9848 3870 9859 3906 9904
TIME...MOT...LOC 1802Z 165DEG 23KT 3919 9897 3862 9779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Wichita KS
106 PM CDT Sat Jun 3 2023
KSZ098-031845-
Chautauqua KS-
106 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of central Chautauqua
County through 145 PM CDT...
At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sedan, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedan, Peru, Chautauqua, Elgin and Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3725 9652 3730 9625 3701 9596 3700 9597
3700 9628
TIME...MOT...LOC 1806Z 131DEG 18KT 3716 9624
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 133 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree limbs were reported snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109019, 1109020, 1109021.